Florida, 2006

Rip Current in Florida, June 18, 2006

June 18, 2006 · NWS MLB · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 18, 1:00 PM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 18, 1:00 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
200 PM EDT SUN JUN 18 2006

.DISCUSSION...

...EASTERLY FLOW TO CONTINUE THROUGH MUCH OF THE UPCOMING WEEK
THOUGH NOT AS DISTURBED OF WEATHER REGIME AS TODAY...

CURRENTLY...INVERTED TROUGH LOOKS LIKE IT IS WEAKENING AS CLOUD
LINES EAST OF AXIS ARE LESS DEFINED AND WINDS OVER THE COASTAL
WATERS APPEAR TO BE DECREASING. CONSIDERABLE DEBRIS CLOUDS REMAIN
ACROSS MUCH OF THE AREA WHICH HAS INHIBITED HEATING AND AFTERNOON
DEVELOPMENT OF STORMS.  ONE AREA OF CONVECTION LINGERED OFFSHORE THE
SOUTHERN PART OF THE COAST AND ANOTHER HAD DEVELOPED OVER OSCEOLA
COUNTY DUE TO A PERIOD OF HEATING.

TONIGHT...WILL KEEP SLIGHT CHANCE POPS AFTER 00Z FOR THE ENTIRE AREA
AS THERE WILL LIKELY BE SOME POCKETS OF INSTABILITY LINGERING OVER
THE INTERIOR IN THE EARLY EVENING...AND COASTAL SECTIONS WILL STILL
EXPERIENCE ONSHORE FLOW THROUGH THE NIGHT...ALBEIT WEAKENING.

MON-SUN..MEDIUM AND LONG RANGE MODELS SHOW RIDGE AXIS FROM ATLANTIC
TO NORTHERN FLORIDA PERSISTING THROUGH NEXT WEEKEND. ALTHOUGH DAY TO
DAY NORTH/SOUTH FLUCTUATIONS OF THE RIDGE WILL OCCUR...EASTERLY
GRADIENT WILL REMAIN IN PLACE WITH DAILY REINFORCEMENT BY THE
ATLANTIC SEA BREEZE. TAIL END OF MID LEVEL TROUGH REACHES THE
PENINSULA TUE WHILE SURFACE REFLECTION RIDES OVER THE LOW LEVEL
RIDGE WITH LITTLE IMPACT. TIME HEIGHT CROSS SECTIONS OF COASTAL
SITES SHOW DEEP MOISTURE AND OVERNIGHT WINDS REMAINING STRONG ENOUGH
THOUGH THE BOUNDARY LAYER TO PRODUCE LATE NIGHT/MORNING SHOWERS AND
ISOLATED STORMS. WEATHER PATTERN LOOKS LIKE ITS TRYING TO SETTLE
INTO ITS SUMMER PATTERN OF LATE NIGHT AND MORNING COASTAL SHOWERS
AND SEA BREEZE COLLISIONS PRODUCING MID/LATE AFTERNOON LIGHTNING
STORMS OVER THE INTERIOR. TEMPS AROUND THEIR CLIMO VALUES FOR MID
JUNE WITH DAYTIME UPPER 80S AT THE COAST AND LOWER 90S/INLAND AND
OVERNIGHT LOWS IN THE LOW/MID 70S.

&&

.MARINE...WINDS AT BUOYS APPEAR TO BE TRENDING DOWN BUT THIS MAY BE
PARTIALLY DIURNAL IN NATURE.  SEAS STILL RUNNING AT OR A LITTLE
ABOVE 5 FEET SO WILL CONTINUE EXERCISE CAUTION HEADLINE FOR EARLY
TONIGHT THEN SHOW DECREASING TREND ON WINDS/SEAS.

MON-FRI...SURFACE RIDGE AXIS DRIFTS SOUTH/NORTH OVER THE AREA FOR
THE FORECAST CYCLE WITH DAYTIME SEA BREEZES LOCALLY FRESHENING THE
ONSHORE FLOW TO AROUND 15 KNOTS IN THE AFTERNOON AND EARLY
EVENING...THEN DECREASING TO 10 TO 15 KNOTS DURING THE LATE
OVERNIGHT HOURS INTO THE MORNING. LATE NIGHT/MORNING COASTAL
CONVERGENCE SHOWERS THEN CLEARING AS SEA BREEZE CIRCULATIONS PUSHES
WEATHER INLAND. SEAS 5 FEET OR LESS WITH A DIMINISHING SWELL
COMPONENT.

&&

.AVIATION...MESSY DAY FOR CLOUDS WITH STRATIFORM AREA OF RAIN ACROSS
THE NORTH HALF.  CLOUDS LIMITED HEATING AND DEVELOPMENT OF LIGHTNING
STORMS.  FEW CELLS CURRENTLY IN OSCEOLA COUNTY WHERE SOME HEATING
OCCURRED AND SOME LOW CLOUDS/LIGHT RAIN LINGERED IN THE NORTH BUT
THE TRENDS ON CEILINGS/VISIBILITIES SHOULD BE UP THE REST OF THE
AFTERNOON.  SMALL AREA OF CONVECTION LINGERING ALONG THE COAST NEAR
VRB MAY AFFECT AREAS UP TO MLB THROUGH LATE AFTERNOON OR EARLY
EVENING WITH LOCAL +RA AND MVFR CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  72  88  73  90 /  20  40  10  40
MCO  71  91  73  92 /  20  40  10  40
MLB  75  87  74  89 /  20  40  10  30
VRB  74  87  73  89 /  20  40  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...LASCODY
LONG TERM....WIMMER
Hazardous weather outlook, Jun 18, 3:31 AM EST, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
431 AM EDT SUN JUN 18 2006

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
182200-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
431 AM EDT SUN JUN 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT...

...INCREASING ROUGH SURF AT THE EAST CENTRAL FLORIDA BEACHES TODAY...

A STRONG RIDGE OF HIGH PRESSURE OFF THE MID ATLANTIC COAST WILL
RESULT IN 15 MPH EAST WINDS OVER THE ATLANTIC WATERS LATE THIS
MORNING AND AFTERNOON BRINGING INCREASINGLY DANGEROUS SURF TO THE
BEACHES. CHILDREN SHOULD NOT WADE FAR INTO THE SURF DUE TO STRONG
BREAKING WAVES THAT ARE EXPECTED.

THERE WILL ALSO BE A MODERATE RISK OF RIP CURRENTS AT THE ATLANTIC
BEACHES. CONTACT LOCAL BEACH PATROLS FOR FURTHER INFORMATION AND
REMEMBER TO ALWAYS SWIM NEAR A LIFEGUARD.

...THUNDERSTORM IMPACT...
ONSHORE FLOW AND DIURNAL HEATING COMBINED WITH LOCAL SEA BREEZES
WILL HELP INITIATE STORMS WITH GREATEST CHANCES FROM THE CAPE
SOUTHWARD THIS MORNING AND INTERIOR WESTWARD THIS AFTERNOON.
EXPECT STORMS TO MOVE TO THE WEST NORTHWEST.

...RIP CURRENT IMPACT...
THERE WILL BE A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES
TODAY. IF CAUGHT IN A RIP CURRENT...STAY CALM AND SWIM PARALLEL TO
THE BEACH UNTIL THE CURRENT WEAKENS...THEN SWIM TOWARD SHORE.

...WIND AND SEA IMPACT...
EASTERLY WINDS WILL BE 15 KNOTS OVER OFFSHORE WATERS WITH SEAS TO 5
TO 6 FEET EARLY TODAY IN A PERSISTENT SWELL. SMALL CRAFT SHOULD
EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SCATTERED SHOWER AND STORM CHANCES WILL CONTINUE THROUGH MUCH OF
NEXT WEEK. ONSHORE FLOW IS EXPECTED TO CONTINUE FOR THE NEXT
SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

SEDLOCK

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Indian River

When
June 18, 5:30 PM EST
Where
Indian River forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER

A 42 year old man drowned while assisting in the rescue of two young boys caught in a rip current.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Indian River2006-06-1842MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520870.